Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 22, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 13, 2008, 4:48 PM MST for Cochise County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2008, 4:48 PM MST (23:48 UTC)
- Expired
- Jul 13, 2008, 6:45 PM MST
- In force
- 117 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1164 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 132348 FFWTWC AZC003-140145- /O.NEW.KTWC.FF.W.0022.080713T2348Z-080714T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 448 PM MST SUN JUL 13 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF SIERRA VISTA... * UNTIL 645 PM MST * AT 442 PM MST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM 15 MILES SOUTHEAST OF SIERRA VISTA...NEAR PALOMINAS...MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARLESTON AND JUNCTION OF HIGHWAYS 80 AND 90. THIS THUNDERSTORM IS QUITE STRONG AND A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR THIS SAME AREA UNTIL 545 PM MST. RAINFALL RUNOFF WILL QUICKLY FILL INTO WASHES...ROADWAY DIPS AND OTHER LOW LYING AREAS. FLASH FLOODING IS LIKELY NEAR THIS STORM. LAT...LON 3169 11034 3157 10997 3134 11000 3134 11044 $$
2 follow-up statements
000 WGUS75 KTWC 140015 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 515 PM MST SUN JUL 13 2008 AZC003-140145- /O.CON.KTWC.FF.W.0022.000000T0000Z-080714T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 515 PM MST SUN JUL 13 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 506 PM MST...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL ACROSS PORTIONS OF SOUTHWEST COCHISE COUNTY. A WEATHER SPOTTER IN FORT HUACHUCA REPORTED A HALF INCH OF RAIN HAD FALLEN IN ONLY 5 MINUTES. IN ADDITION...A WEATHER SPOTTER IN HEREFORD REPORTED 0.51 INCHES IN 20 MINUTES. THE HEAVIEST RAINFALL HAS FALLEN NEAR HIGHWAY 92 BETWEEN SIERRA VISTA AND PALOMINAS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3169 11034 3157 10997 3134 11000 3134 11044 $$
000 WGUS75 KTWC 140139 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 639 PM MST SUN JUL 13 2008 AZC003-140146- /O.EXP.KTWC.FF.W.0022.000000T0000Z-080714T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 639 PM MST SUN JUL 13 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MST FOR SOUTHWESTERN COCHISE COUNTY... THE STORM THAT PRODUCED VERY HEAVY RAIN IN SIERRA VISTA...HUACHUCA CITY...HEREFORD AND PALOMINAS HAS HAD AMPLE TIME TO DRAIN INTO WASHES AND OTHER LOW LYING AREAS AND THE THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 645 PM MST. HOWEVER...A SEVERE THUNDERSTORM IN SOUTH CENTRAL COCHISE COUNTY WILL PRODUCING VERY HEAVY RAIN WHICH WILL LIKELY AFFECT WHITEWATER DRAW. A TRAINED WEATHER SPOTTER REPORTED 1.00 INCH OF RAIN HAS FALLEN WITH THIS STORM IN 40 MINUTES. LAT...LON 3169 11034 3157 10997 3134 11000 3134 11044 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:00 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 13, 2:00 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SUN JUL 13 2008 .SYNOPSIS...A MOIST UNSTABLE AIRMASS WILL CONTINUE ACROSS SOUTHEAST ARIZONA THIS WEEK. EXPECT A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. && .DISCUSSION...ANOTHER MORNING OF SHOWERS WITH CONVECTION FIRING UNDER TRAILING VORT LOBE AROUND WEAKNESS IN OUR FLOW LOCATED JUST NORTH. TONS OF MOISTURE WITH LESS SOLAR INSOLATION ONCE AGAIN...BUT AGAIN IT DIDNT TAKE MUCH TO GET GOING ON A LARGER SCALE. LITTLE SHEAR AND WEAK STEERING LEVEL FLOW SO HEAVY RAIN AGAIN THE CONCERN. COVERAGE THIS AFTERNOON HAS GENERALLY FAVORED INITIAL AREAS CLOSER TO THE IMPULSE BUT IS NOW FILLING IN ALMOST EVERYWHERE WE ARE STARTING TO SEE ANY SUN. WEAK FLOW CONTINUES WITH LARGER SCALE ILL DEFINED HIGH ACROSS THE DESERT SOUTHWEST. ANOTHER WEAKNESS IN THIS FLOW IS WORKING NORTH THROUGH EASTERN ARIZONA TODAY. AFTER ANOTHER BUSY DAY AND EVENING WE COULD SEE SOME MILD SUBSIDENCE BEHIND THIS FEATURE MONDAY FOR LESS THUNDERSTORM COVERAGE OVERALL. THE HIGH INITIALLY CONSOLIDATES MORE SOLIDLY TO OUR EAST THIS WEEK FOR A SOUTHERLY FLOW BUT NOT A STRONG ONE AS IT WOBBLES NEARBY AT TIMES AND ONCE AGAIN LOOSES FOCUS LATER. WATCHING THE CONTINUED REACTION OF THE VAMORI WASH IN THE SOUTHERN TOHONO OODHAM NATION TODAY AS IT HAS CRESTED JUST ABOVE FLOOD STAGE. IT HAS BEEN SLOW TO RECEDE AND IS NOW STARTING TO ONCE AGAIN SEE A FEW SHOWERS. CURRENT EXPECTATION IS FOR IT TO FALL BELOW FLOOD STAGE BY MIDNIGHT. && .AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO MONDAY. CLOUD DECKS WILL GENERALLY BE 4-7KFT AGL...WITH LOWER CEILINGS IN HEAVY RAIN. VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING WILL LEAD TO MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:09 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jul 12, 5:48 PM MST | Flash Flood Warning | TWC | Cochise | 117 min |
| Jul 12, 6:45 PM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
| Jul 12, 7:45 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 13, 7:49 AM MST | Flash Flood Warning | TWC | Santa Cruz | 116 min |
| Jul 13, 8:01 AM MST | Areal Flood Warning | TWC | Pima | 6 hr |
| Jul 13, 11:55 AM MST | Areal Flood Advisory | TWC | Pinal | 110 min |
| Jul 13, 12:29 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Jul 13, 1:21 PM MST | Areal Flood Warning | TWC | Pima | 12 hr |
| Jul 13, 2:25 PM MST | Areal Flood Advisory | TWC | Pinal | 4 hr |
| Jul 13, 3:12 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 2 hr |
| Jul 13, 3:24 PM MST | Flash Flood Warning | TWC | Cochise | 111 min |
| Jul 13, 4:06 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Jul 13, 4:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 59 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.